Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 39, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 1, 2006, 11:16 AM EDT for 12 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2006, 11:16 AM EDT (15:16 UTC)
- Expired
- Sep 1, 2006, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Poquoson, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA, Isle of Wight County, VA, Southampton County, VA, Surry County, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 49 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 011518
FFWAKQ
VAC093-175-181-199-550-650-700-710-735-740-800-810-011815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1116 AM EDT FRI SEP 1 2006
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
CITY OF HAMPTON IN SOUTHEAST VIRGINIA
CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
CITY OF NORFOLK IN SOUTHEAST VIRGINIA
CITY OF POQUOSON IN SOUTHEAST VIRGINIA
CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA
CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA
ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA
SURRY COUNTY IN SOUTHEAST VIRGINIA
YORK COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 215 PM EDT
* AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN BANDS MOVING NORTH-NORTHWEST ACROSS THE AREA.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED
AREA THROUGH 2 PM.
IF YOU ENCOUNTER WATER OVER A ROAD...BRIDGE OR UNDERPASS...TURN
AROUND...DONT DROWN. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. IF YOU ENCOUNTER WATER OVER A ROAD...BRIDGE OR
UNDERPASS...TURN AROUND...DONT DROWN. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER...MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY. IF YOU ENCOUNTER WATER OVER A
ROAD...BRIDGE OR UNDERPASS...TURN AROUND...DONT DROWN. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER...MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WAKEFIELD.
LAT...LON 3657 7653 3658 7615 3690 7599 3718 7631
3722 7672 3699 7693 3657 7683
$$
LYNCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 5:52 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 1, 5:52 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI SEP 1 2006
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ERNESTO WILL LIFT THRU E/CNTRL NC AND VA THIS MRNG THRU THIS AFTN
BEFORE MVNG N OF THE ENTIRE CWA TNGT. BANDS OF HVY RAIN WILL MOVE
ACRS THE REGION THRU THIS AFTN INTO THIS EVENG...WITH THE
POSSIBILITY OF ISLTD TORNADOES OVR ERN PORTIONS OF THE AREA.
FLOODING A BIG CONCERN TDY INTO TNGT...AS MANY LOCATIONS CUD
RECEIVE RAINFALL AMTS OF 4 TO 8 INCHES. CONDITIONS CALM DWN OVRNGT
AS THE STORM AND ASSOC HVY RAINS LIFT N OF THE AREA. THE REMAINDER
OF THE WKND WILL BE PRTLY SNY WITH MAX TEMPS RANGING FM THE UPR
70S TO MID 80S...AND JUST SLGT/SML CHCS FOR SHRAS OR TSRAS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
LINGERING FRNTL BDNRY JUST OFF THE CST AND AN APPROACHING UPR LO
FM THE W...WILL RESULT IN GENERALLY PRTLY CLDY SKY WITH CHCS FOR
SHRAS AND TSRAS MON THRU THU. MAX TEMPS RANGING FM THE UPR 70S TO
MID 80S.
&&
.HYDROLOGY...
MODERATE AND HEAVY RAINS FROM ERNESTO WILL LIKELY CAUSE URBAN...
SMALL STREAM AND FLASH FLOODING IN SOME LOCATIONS THROUGHOUT THE
DAY. THE GOOD NEWS IS THAT QPF IS A LITTLE LOWER THAN BEFORE SO IT
WILL LESSEN THE RIVER FLOOD THREAT SOMEWHAT. AT PRESENT...NO RIVER
FLOOD WARNINGS HAVE BEEN ISSUED...BUT THE RIVERS ARE BEING MONITORED
CLOSELY AND WARNINGS MAY BE ISSUED LATER THIS MORNING AS THE STORM
CONTINUES TO MOVE NORTH.
&&
.AVIATION...
CIGS AND VSBYS BOUNCING BETWEEN MVFR AND LIFR FOR MUCH OF
TDY...WITH CONDS IMPROVING TO MVFR TO VFR TWD SAT MORNG.
&&
.MARINE...
GALE WRNGS INTO THIS EVENG EVERYWHERE DUE TO ERNESTO AND STRNG HI
PRES TO THE N. MINOR TIDAL FLOODING POSSIBLE THIS AFTN AND
EVENG...WITH TIDAL DEPARTURES EXPECTED TO BE UP TO 2 FT ABV NORMAL
ALNG THE CST AND UP TO 2.5 FT OVR THE CHES BAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
...WIND ADVISORY FOR MDZ024-025 UNTIL 6 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR NCZ012>017-030>032-102 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR NCZ102 UNTIL 10 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
2 AM SATURDAY.
...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR VAZ077-078-084>100 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ098 UNTIL 10 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ099-100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630>633 UNTIL 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ630-631-633 FROM 6 PM FRIDAY TO 6
AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM FRIDAY TO NOON
SATURDAY.
...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM MIDNIGHT SATURDAY
TO MIDNIGHT SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM MIDNIGHT SATURDAY TO
6 PM SATURDAY.
&&
SHORT TERM/LONG TERM...GINGRICH
AVIATION...CURRY
MARINE...HURLEY
HYDROLOGY...LYNCHHazardous weather outlook, Sep 1, 6:00 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 600 AM EDT FRI SEP 01 2006 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 600 AM EDT FRI SEP 01 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY AND TONIGHT... THE REMNANTS OF ERNESTO WILL LIFT NORTH ACROSS THE REGION TODAY INTO TONIGHT. HEAVY RAINS ASSOCIATED WITH THE STORM WILL AFFECT THE ENTIRE AREA...WITH A FLASH FLOOD WATCH IN EFFECT INTO TONIGHT. THE THREAT OF TORNADOES WILL CONTINUE INTO THIS AFTERNOON FOR EASTERN AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. GALE WARNINGS ARE IN EFFECT INTO THIS EVENING FOR THE ATLANTIC COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND. A WIND ADVISORY IS IN EFFECT INTO EARLY THIS EVENING FOR EASTERN PORTIONS OF THE AREA. HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL COUNTY AREAS. HIGH RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 1, 8:54 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 854 AM EDT FRI SEP 1 2006 VAZ077-078-082-084>086-090-091-094-095-098>100-011415- ACCOMACK VA-CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-VIRGINIA BEACH VA-YORK VA- 854 AM EDT FRI SEP 1 2006 ...SHOWERS WITH STRONG WINDS CONTINUE MOVING THROUGH PORTIONS OF SOUTHEAST VIRGINIA... AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROAD AREA OF STRONG WINDS FROM MELFA...DOWN THROUGH NORFOLK...AND INTO THE PENINSULA AND NORTHERN NECK. WIND GUSTS UP TO 55 MPH CAN BE EXPECTED ACROSS THE REGION THROUGH 1015 AM EDT. BROWN
Local storm report, Sep 1, 9:51 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
951 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN DOWNTOWN NORFOLK 36.85N 76.28W
09/01/2006 M4.69 INCH CITY OF NORFOLK VA PUBLIC
4.69 INCHES IN SIX HOURS.
0940 AM FLASH FLOOD WINDSOR 36.00N 76.94W
09/01/2006 BERTIE NC EMERGENCY MNGR
NUMEROUS STREETS CLOSED DUE TO FLOODING COUNTYWIDE.
&&
AKIMBALLLocal storm report, Sep 1, 9:52 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD CHESAPEAKE AIRPORT 36.66N 76.32W
09/01/2006 CITY OF CHESAPEAKE VA BROADCAST MEDIA
NUMEROUS STREETS FLOODED WITH A COUPLE OF FEET OF WATER.
&&
AKIMBALLLocal storm report, Sep 1, 9:56 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM FLASH FLOOD GATES 36.50N 76.77W
09/01/2006 GATES NC EMERGENCY MNGR
NUMEROUS ROADS CLOSED DUE TO FLOODING COUNTYWIDE.
0953 AM FLASH FLOOD AHOSKIE 36.29N 76.99W
09/01/2006 HERTFORD NC EMERGENCY MNGR
NUMEROUS ROADS CLOSED DUE TO FLOODING COUNTYWIDE.
&&
AKIMBALLLocal storm report, Sep 1, 10:11 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1011 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM FLASH FLOOD DAM NECK 36.78N 75.97W
09/01/2006 CITY OF VIRGINIA B VA EMERGENCY MNGR
LONDON BRIDGE ROAD AND CORPORATE LANDING STREETS FLOODED
WITH A COUPLE OF FEET OF WATER.
&&
AKIMBALLSpecial weather statement, Sep 1, 10:45 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1045 AM EDT FRI SEP 1 2006 NCZ014-VAZ096-011545- GATES NC-SUFFOLK VA- 1045 AM EDT FRI SEP 1 2006 ...HEAVY RAIN AND STRONG WINDS CONTINUE... AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG SHOWER OVER SUNBURY...MOVING NORTHWEST AT 20 MPH. THE SHOWER WILL BE NEAR EASONS CROSSROADS AT 1050 AM EDT...SAVAGE AT 1055 AM EDT...BUCKLAND AT 1100 AM EDT...HAZELTON AT 1105 AM EDT...DRUM HILL AT 1110 AM EDT...SOMERTON AT 1115 AM EDT. WIND GUSTS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE SHOWERS. RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:50 AM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 6 hr |
| Sep 1, 6:36 AM EDT | Flash Flood Warning | AKQ | Isle of Wight, Southampton, Surry, City of Franklin, City of Newport News | 6 hr |
| Sep 1, 7:12 AM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Poquoson | 4 hr |
| Sep 1, 7:40 AM EDT | Flash Flood Warning | AKQ | Dinwiddie, Prince George, Sussex, City of Petersburg | 4 hr |
| Sep 1, 7:54 AM EDT | Special Marine Warning | AKQ | 96 min | |
| Sep 1, 9:50 AM EDT | Coastal Flood Warning | AKQ | Accomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 2 more | 16 hr |
| Sep 1, 10:11 AM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 1, 10:55 AM EDT | High Wind Warning | AKQ | Accomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 1 more | 13 hr |
| Sep 1, 1:15 PM EDT | Flash Flood Warning | AKQ | Gloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more | 4 hr |
| Sep 1, 2:05 PM EDT | Flash Flood Warning | AKQ | Northampton | 115 min |
| Sep 1, 2:28 PM EDT | Flash Flood Warning | AKQ | Charles City, Prince George | 2 hr |
| Sep 1, 3:15 PM EDT | Flash Flood Warning | AKQ | Accomack | 3 hr |
| Sep 1, 4:45 PM EDT | Flash Flood Warning | AKQ | Lancaster, Northumberland | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.